SEARCH

SEARCH BY CITATION

Keywords:

  • anticonvulsants;
  • bipolar disorder;
  • hyperandrogenism;
  • mood stabilizers;
  • polycystic ovaries;
  • side-effects;
  • treatment;
  • valproate

Long-term administration of valproate to women with epilepsy has been suggested to result in increased risk of hyperandrogenism and polycystic ovaries. In preliminary reports involving patients treated for several years, the reported rates were as high as 43% for polycystic ovaries and 17% for hyperandrogenism. In particular, when therapy started before the age of 20 years, the rates of either one of these complications were as high as 80%. Surprisingly, these reports have been relatively ignored in the psychiatric literature to date. As increasing numbers of bipolar patients are in long-term treatment with valproate, there is an important need for further research that clarifies the relationship between long-term administration of valproate and other mood stabilizers and the potential development of reproductive endocrinologic abnormalities, and for increased awareness among clinicians and patients of the unknown potential for these worrisome side-effects.